Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Chemotherapy and blood sugars
    avatar
    rosieb0715 posted:
    In a couple of days I start chemo treatments for breast cancer. Does anyone know what I should expect as far as my blood sugars? How many days should I plan on adjusting my basal rate to handle increased blood sugars? This is all new. I'm just curious if anyone else has been through it. I am a pumper of 27 years, diabetes for 51.
    Reply
     
    avatar
    mrscora01 responded:
    I know someone who posts here sometimes who has gone through breast cancer chemo. Hopefully she'll give you some ideas of what her blood sugars did. On the pumping side, I would suggest not changing anything and testing a lot. You will see what the chemo does to your sugars and then be able to make adjustments accordingly. You may only need to make adjustments on chemo days or a day or two after. I don't know for sure, but you will have to research your own body and look for patterns.

    Best of luck to you.

    Cora
    T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
     
    avatar
    mhall6252 responded:
    Hi Rosie - I am the person Cora referred to. I have been fighting breast cancer for 3 years.

    What will affect your blood sugar most is the steroid (decadron) that you will likely be prescribed. Talk to the oncologist and be sure he knows you are diabetic. They can reduce the dose as its purpose is to help prevent nausea. I got it just on treatment day so I didn't have a big bump in my glucose levels.

    Of course, we are all different so your experience may be different than mine.

    I suggest you check out www.breastcancer.org . It's a discussion board with information on every subject related to breast cancer treatment and thousands of participants. Also, there are some wonderful ladies here as part of the Breast Cancer community that may be able to help.

    My blog may also help you..

    www.mch-breastcancer.blogspot.com

    Good luck to you.

    Michelle
    Michelle
    Diabetic since 5/2001
    Follow my journey at www.mch-breastcancer.blogspot.com
    Smile and the world smiles with you.
     
    avatar
    NWSmom4g replied to mhall6252's response:
    Glad to hear you're still with us, Michelle. Thanks for your input.

    Best regards, Nancy
     
    avatar
    rosieb0715 replied to mhall6252's response:
    Hi Michelle

    Thank you for your response. I did find the decadron to be the worst on my blood sugars. I will ask before my next treatment to see if I can take it the day of rather than before and after. Did they prescribe a stronger anti-nausea med for you along with the decadron?

    Thank you for your input. I wish you the very best with your journey.

    Sincerely
    Rose


    Helpful Tips

    tips to help me help a family member
    does anyone have tips to bring down diabetes More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.